Massachusetts, 2003

Heavy Snow in Massachusetts, February 10 to 11, 2003

February 10 to 11, 2003 · NWS BOX · 1 event in 1 county or zone

0 inches of accumulation was reported by a trained spotter. Amounts tapered off to the north and west, with totals of 2 to 5 inches on Cape Cod and 1 to 3 inches across the rest of the Bay State.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure passing well southeast of New England brought heavy snow to Nantucket, where 8.0 inches of accumulation was reported by a trained spotter. Amounts tapered off to the north and west, with totals of 2 to 5 inches on Cape Cod and 1 to 3 inches across the rest of the Bay State. No storm damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 10, 9:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 10, 9:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
930 AM EST MON FEB 10 2003

..POSSIBLE RECORD COLD OUTBREAK THU/FRI AND ARE WE IN ANOTHER 20
DAY PERIOD OF MIXED SMALL AND LARGE STORMS?..

DELAY IN SNOW OF 3HRS FOR TDYS FCST OTRW V GOOD ON AMTS.

NOW: GETTING BITTERLY COLD (-20S) IN THE MINNESOTA AS WELL AS LK SUPR
     AND POINTS NE TO JAMES BAY WITH WCI CURRENTLY -30 TO -50 LSUPR
     THRU MUCH OF ONTARIO.  THIS SAID TO SET US UP FOR WHAT WILL
     WILL EVOLVE HERE THURSDAY THROUGH THIS WEEKEND.

     12Z MODELS 2MB TOO WEAK WITH SFC LOW NR ILM. NIFTY PRES FALLS
     ATTM OF 5MB IN 3HR AS WE START BOMBOGENESIS AS HINTED VIA
     LIGHTNING OUTBREAK.

TDY: 11AM PKG DELAY START 3 HRS...AMTS AS IS SHOULD SUFFICE SINCE
     PER BLO EXPECT A TOPPING BURST NR MIDNIGHT...OTRW SEE NO NEED
     FOR ANY INCREASE IN SFALL ATTM.  MAX OMEGA BY AND LARGE JUST
     ABV BEST DENDRITIC GROWTH REGION STILL...SFALL LATE THIS AFTN
     WILL BE SIGNIFICANT.

     12Z ETA CONTS .10 OR GREATER RTE 2 SWD BY 06Z/TUE WITH .25 HFD
     IJD EWB-PVC SWD. CANNTO PUSH AMTS ANY HIGHER THAN WHAT WE HAVE
     NOW.  BLV THIS IS A VERY S ACC FCST AS WE HAVE IT IN 4AM PKG.

     SQUALLS AFTER BASIC S EVENT ENDS EARLY TONIGHT...THERE SHUD BE
     30 MIN WIDE BAND OF 1/2SW V 1/4SW+ AS FIRST ARCTIC FRONT PASSES
     THRU SNE BTWN MIDNIGHT AND 5 AM.  SO IF ROADS ARE CLEANED BEFORE
     THEN..ANOTHER .2 TO 1SFALL IN A 30 MIN PRD OVERNIGHT WHICH IF
     UNTREATED WILL AFFECT THE TUESDAY MORNING COMMUTE. THIS HAS
     FRONTOGENETIC SUPPORT PLUS A CLEAR WINDEX SIGNAL WHERE T1/T5
     LAPSE RATES INCREASE TO NRLY 15C WITH RI>80 PCT...A VT MAX AND
     ASSTD SFC CONV ZONE AS WELL AS A STG INCREASE IN STABILITY
     SUBSEQUENT TO THE CFP PASSAGE. SOME WEAK CSI INDICATED I95 SEWD
     MID AND LATE THIS AFTN.

     DOOR LOCKS MAY BE FRZN TOMORROW MORNING...ESP W OF I95 IF
     PREDICTED MOISTURE OCCURS LATE TDY.

WED AM: NEXT SURGE CAA WITH A PRD OF WAA SNOW AHD OF THE CF.  PER
        PRIOR SHIFT ANYWHERE FROM A DUSTING TO 4. MORE THIS AFTN.

FRIGID?: CANENV 10DAY CONTS PEGGING UNUSUAL COLD FOR NEW ENGLAND WITH
-3.9 FM NORMALIZED 850 NEXT 10 DAYS. FIGURING ITS MILD TODAY AND COLD
WILL RELEASE SOMEWHAT AFTER THE 17TH AND SRN STREAM CHARGES BACK AS A
BIG PLAYER... THEN IN BTWN ITS PROBABLY GOING TO BE AS COLD AS MID
JAN 1994 OR POSSIBLY A SML CHC DATING BACK TO THE MID AND LATE 80S.

WE MAY NEED A WCI OUTLOOK FOR THU/FRI. WE CK OUR GRIDS AND 12Z/10
GFS ENSEMBLES FOR NEW WCI FCST FOR THU/FRI.

THU: SCT FLURRIES UNDER A P-M/S SKY WITH CONTD STG CAA AND BITTERLY
     COLD WIND DVLPG.  GFS ENS CONT SHWG -23-24C 8H BOS FOR THURSDAY.

     HOW THIS ALL EVOLVES UNSURE BUT BITTERLY COLD AND POSSIBLY -4
     AT BOS...COLDEST SINCE 1994 THERE  WE CERTAINLY WILL WAKE UP
     TO ONE VERY-VERY COLD VALENTINES DAY MORNING.

VULNERABLE RER LOW MINS LISTED AS POSSIBLE FOR A TIE THU/FRI:

2/13           2/14
BOS -3  1917   -3  1934
PVD -5  1967   -7  1979
ORH -12 1967   -11 1979
BDL -7  1967   -9  1979
MQE -10 1967
CEF            -6  1944

MARINE: MAY ADD FRZG SPRAY TO CW FCSTS THU/FRI AT 4PM.

REPEAT FM YDY AS FYI INCASE YOU DIDNT RECEIVE THIS

SEASONAL SNOWFALL: ALREADY ABOVE THE ENTIRE SEASONAL NORMS ON
OUTER CAPE COD WHERE 35-40 AND FM ORH WEST WHERE ON 2/9/03
ORH HAS 73 AND +8  ON ENTIRE SEASONAL TTL.
CEF HAS 57 AND +11 ON
MQE HAS 67 AND +8  ON ENTIRE SEASONAL TTL.

WEVE HEARD OF PERU MASS 2000 FT EL 120 FM A TRAINED NWS SPOTTER.

BDL IS WITHIN 2 OF EQUALING ENTIRE SEASON AND THAT SHUD B ECLIPSED
MONDAY.  IMMEDIATE BOS/PVD CORRIDOR HAS BEEN ON THE SHORT END SO FAR
WITH TOTAL SEASONAL VALUES LESS THAN OUTER CAPE COD AND LESS THAN
PTS JUST W OF I95.

PREPAREDNESS NOTES: HYDRANTS SHOULD BE CLEARED OF EVER DEEPENING
SNOWCVR...ESP PLOWED CURBSIDES. VEHICLES SHOULD BE CLEARED OF
ENCRUSTED SNOW TO PREVENT SNOW DEBRIS IMPACTING OTHER VEHICLES IN
TRAVEL.

.BOX...
CT...WWX ADVIS TODAY CTZ002>004.
MA...WWX ADVIS TODAY MAZ011>024.
RI...WWX ADVIS TODAY ALL ZONES.
NH...NONE.
MARINE...GALES ALL OUTER WATERS FOR TNGT AND EARLY TUE...SCA MAY BE
REQUIRED LATE TNGT FOR BOS HARBOR AND NARR BAY.

DRAG
Hazardous weather outlook, Feb 10, 5:50 AM EST, 5 hours 10 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
550 AM EST MON FEB 10 2003

.DAY ONE...TODAY
A WINTER WEATHER ADVISORY IS IN EFFECT FOR MOST OF SOUTHERN NEW
ENGLAND ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE.  SNOW WILL
DEVELOP IN ALL OF SOUTHERN NEW ENGLAND LATE THIS MORNING AND THIS
AFTERNOON...AND TAPER OFF BETWEEN 8 PM AND MIDNIGHT.

A GALE WARNING IS IN EFFECT FOR ALL COASTAL WATERS EXCEPT FOR BOSTON
HARBOR AND NARRAGANSETT BAY.  WINDS WILL INCREASE OUT OF THE WEST
TONIGHT...REACHING SPEEDS OF 30 TO 35 KNOTS.  THESE WINDS ARE
EXPECTED TO DIMINISH ON TUESDAY.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

.DAYS TWO THROUGH SEVEN...
ANOTHER FAST MOVING COASTAL STORM WILL BRING SNOW TO SOUTHERN NEW
ENGLAND TUESDAY NIGHT AND WEDNESDAY MORNING.

GALE FORCE NORTHWEST WINDS ARE EXPECTED WEDNESDAY NIGHT ON ALL
WATERS EXCEPT BOSTON HARBOR AND NARRAGANSETT BAY.  THE NORTHWEST
GALES WILL CONTINUE ON THURSDAY...THEN DIMINISH BELOW GALE FORCE
THURSDAY NIGHT.

OCEAN EFFECT SNOW SHOWERS WILL FORM OVER THE COASTAL WATERS
WEDNESDAY NIGHT AND CONTINUE ON THURSDAY.  THESE SNOW SHOWERS MAY
BRING LOCALIZED SNOW ACCUMULATIONS TO PARTS OF OUTER CAPE COD AND
NANTUCKET.

STRONG WINDS WILL DRAW VERY COLD AIR INTO ALL OF SOUTHERN NEW
ENGLAND WEDNESDAY NIGHT AND THURSDAY.  THURSDAY MORNING LOW
TEMPERATURES WILL RANGE FROM 10 ABOVE ZERO TO 10 BELOW...AND THE
WIND CHILL VALUES WILL RANGE FROM ROUGHLY 15 TO 25 DEGREES BELOW
ZERO.  THE COLD TEMPERATURES AND EVEN COLDER WIND CHILL READINGS
WILL BE WITH US THROUGH FRIDAY MORNING.

AN AREA OF LOW PRESSURE MOVING THROUGH THE CENTRAL PLAINS ON FRIDAY
WILL PASS SOUTH OF NEW ENGLAND ON SATURDAY...BRINGING A CHANCE OF
SNOW FRIDAY NIGHT AND SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED.  HOWEVER...SNOWFALL
REPORTS FROM SPOTTERS ARE ALWAYS APPRECIATED.  REMEMBER TO REPORT
SNOW ACCUMULATIONS OF AT LEAST 2 INCHES.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Nantucket

When
February 10, 11:00 AM EST to February 11, 10:00 PM EST
Where
Nantucket forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340297.